Hail, Otero
- When
- June 24, 2:00 PM MST
- Where
- Otero County, 0.9 mi NW of Mayhill
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.890, -105.480
A weak surface low over northern Chihuahua brought modest moisture into areas along and east of the Rio Grande. A weak disturbance aloft moved through northwest flow and triggered several severe thunderstorms in Dona Ana, Sierra and Otero counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak surface low over northern Chihuahua brought modest moisture into areas along and east of the Rio Grande. A weak disturbance aloft moved through northwest flow and triggered several severe thunderstorms in Dona Ana, Sierra and Otero counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 24, 1:29 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 229 PM MDT Wed Jun 24 2020 .SYNOPSIS... Upper high over the Baja will continue the northerly flow aloft and moisture across much of the Borderland tonight, for another round of thunderstorms. Some of these storms could produce strong, damaging winds. The high will recede south on Thursday into the weekend as a Pacific trough aloft moves towards the area. This will decrease the moisture some, but not eliminate it. Thus, a chance of thunderstorms will continue through the weekend, but mainly over the mountains and east of El Paso. Dry west flow develops over the area for the beginning of next week, ushering in a dry trend. && .DISCUSSION... .SHORT TERM...Tonight and Thursday... Expect tonight to be similar to last night with showers and thunderstorms ongoing mainly over the eastern half of the CWA where dew points remain in the 50s with 48 still at KSRR, so it is fairly deep as well. Shear and CAPE values not quite as high as yesterday, but will still likely get a few storms with some small hail and wind gusts over 45 mph as they move SSE across area. Marginal risk looks good for this evening. Should see skies mostly clear out west with decreasing clouds east. Expect easterly winds to push moisture back toward the AZ border by morning and think lows will be close to or slightly warmer than last night. For Thursday, upper high pushes a little further east and should help to push drier air to about the Rio Grande. GFS and EC are not showing much thunderstorm activity during the afternoon besides the Sacs, but with decent moisture remaining over eastern half of area and some low level convergence, think a few storms are possible over the lowlands and brought pops to the Rio Grande Valley. Even less shear with building high and lower dew points will lead to less instability, so think severe threat is minimal. Highs will again be warmest out west where many lowland areas should reach the 100-102 range with mid to upper 90s east. && .LONG TERM...Thursday night through Wednesday... The overall pattern is slowly changing to a drier pattern, especially by the start of next week. The upper high which has been parked over the Baja and northwest Mexico will begin receding south as a Pacific trough moves in. While this will allow the moisture to diminish some, it will not completely flush out moisture. Thus a chance of thunderstorms will continue Thursday night while a slight chance of thunderstorms will continue Friday through the weekend, mostly east of El Paso. Instability parameters remain fairly tame, so not expecting much in the way of severe storms. Pattern begins more significant change after Sunday. Pacific trough considerably weakened, moves across the area Sunday night. This, combined with a stronger upper low tracking across the northern Rockies, will usher in drier west flow aloft through Wednesday, with little or no chance of rain. Long range...both GFS/ECMWF begin building the sub-tropical upper high back over northern Mexico/Baja (not far from the current position). This could slightly increase moisture and bring back a slight chance of thunderstorms, at least to the mountain zones. && .AVIATION...18Z TAF CYCLE... Moisture has pushed further west than yesterday, therefore storms are possible mainly from the Continental Divide eastward, but coverage will be very isolated west to more scattered east. Storms will again produce wind gusts over 40KTS with some blowing dust and moderate to heavy rain reducing visibilities to 1-3SM. In general expect FEW-SCT100-120 SCT-BKN200-250 through 06Z before becoming FEW-SCT150-200. Winds mainly east to south 5-15KTS but storm outflows will likely be more northerly. && .FIRE WEATHER. Drier air will be gradually pushing into the region from west to east the next couple days with lowland areas over the west remaining around 100 degrees and relative humidities in the 10 percent range to about the Rio Grande tomorrow and a little further east for Friday. Winds over the west will pick up into the 10-15 mph range but should remain below critical thresholds. Going into the weekend, an upper trough will be nearly stationary over Arizona which will try to tap some moisture from the south. This will bring back some isolated to scattered showers and thunderstorms. Temperatures are also expected to drop into the 90 to 95 degree range for the lowlands with humidity values above 15 percent. West to southwest winds will be increasing this weekend to near 20 mph at times but with higher humidities, again critical conditions are not expected to be met but could be close. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 100 75 102 / 20 20 0 0 Sierra Blanca 68 94 69 94 / 20 20 0 10 Las Cruces 68 99 69 100 / 20 10 0 0 Alamogordo 65 99 70 100 / 20 20 0 0 Cloudcroft 50 75 54 77 / 30 30 10 20 Truth or Consequences 67 100 69 99 / 20 0 0 0 Silver City 63 94 65 93 / 0 0 0 0 Deming 65 102 66 101 / 0 0 0 0 Lordsburg 64 100 67 98 / 0 0 0 0 West El Paso Metro 73 101 75 102 / 20 20 0 0 Dell City 66 99 69 102 / 30 20 10 10 Fort Hancock 71 102 73 103 / 20 20 0 0 Loma Linda 69 94 70 95 / 20 10 0 0 Fabens 72 101 73 103 / 20 20 0 0 Santa Teresa 69 100 72 101 / 20 20 0 0 White Sands HQ 72 99 72 99 / 20 20 0 0 Jornada Range 64 101 65 99 / 20 10 0 0 Hatch 64 101 66 101 / 20 0 0 0 Columbus 66 102 69 102 / 0 0 0 0 Orogrande 70 99 71 99 / 20 20 0 0 Mayhill 54 87 59 88 / 30 30 10 20 Mescalero 53 87 59 88 / 30 30 10 20 Timberon 50 84 57 85 / 30 20 10 20 Winston 54 94 60 94 / 10 0 0 0 Hillsboro 63 98 65 99 / 20 0 0 0 Spaceport 63 100 66 99 / 20 0 0 0 Lake Roberts 52 93 58 94 / 0 0 0 0 Hurley 60 94 63 95 / 0 0 0 0 Cliff 57 100 54 97 / 0 0 0 0 Mule Creek 56 96 53 96 / 0 0 0 0 Faywood 60 97 64 96 / 0 0 0 0 Animas 63 102 65 100 / 0 0 0 0 Hachita 61 101 65 99 / 0 0 0 0 Antelope Wells 64 101 67 99 / 0 0 0 0 Cloverdale 64 97 64 94 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Grzywacz
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1101 AM MDT Wed Jun 24 2020 NMZ401>417-TXZ418>424-251715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1101 AM MDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight There is a marginal chance for severe weather later today. Isolated to scattered showers and thunderstorms are expected again today with activity mainly from the Continental Divide eastward. The greatest coverage will again over the east with storms forming over the higher terrain and push south- southeast into the evening. A few of these storms could produce hail up to 1 inch in diameter and wind gusts over 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms will be possible through the weekend before some drier air starts to move in. Most thunderstorm activity will be over the mountain areas, but isolated storms could move into the lowlands each day. The severe threat any day is minimal, but any storm could produce some small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather to the National Weather Service Office in El Paso/Santa Teresa. 26
Special Weather Statement
National Weather Service El Paso TX
147 PM MDT Wed Jun 24 2020
NMZ415-416-242030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
147 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
230 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ruidoso Downs, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sixteen Springs.
LAT...LON 3320 10531 3308 10532 3297 10549 3325 10567
3331 10557 3330 10544
TIME...MOT...LOC 1947Z 323DEG 11KT 3325 10554
33The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Recorded at Spaceport America AWOS.
Recorded at National Weather Service office at Santa Teresa Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905690, 905691, 905692, 905693, 905694.